Oregon, 2010High Wind in Oregon, May 19, 2010
May 19, 2010 · NWS PQR · 3 events in 3 counties and zones
A strong Pacific shortwave brought high winds to the coast and portions of the Coast Range in northwest Oregon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific shortwave brought high winds to the coast and portions of the Coast Range in northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 19, 7:48 AM PST, 3 hours 54 minutes earlier.
Area forecast discussion, May 19, 7:48 AM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
848 AM PDT WED MAY 19 2010
.SYNOPSIS...AN UNSEASONABLY STRONG LOW WILL STRENGTHEN TODAY AS IT
MOVES NORTHEAST TOWARD VANCOUVER ISLAND. THE ASSOCIATED FRONT WILL
SPREAD RAIN ACROSS THE AREA TODAY...WITH VERY WINDY CONDITIONS ALONG
THE COAST FOLLOWING THE FRONT. A COOL AIR MASS WILL SPREAD IN BEHIND
THIS FRONT FOR THURSDAY AND FRIDAY AND INTO THE WEEKEND FOR SHOWERS
AND SNOW LEVELS NEAR OR BELOW THE CASCADE PASSES.
&&
.SHORT TERM...WATER VAPOR SATELLITE IMAGERY SHOWS THE ADVERTISED LOW
DEVELOPING RAPIDLY NEAR 45N/131W THIS MORNING. MODELS IN GOOD
AGREEMENT WITH THIS DEEPENING LOW...SWINGING THE MAIN LOW UP TO N
VANCOUVER ISLAND TONIGHT. SATELLITE SHOWS THE LOW HAS BEEN MAKING THE
MOVE TOWARD THE NORTH SINCE 12Z THIS MORNING. HIGHER RESOLUTION NAM12
AND WRFGFS MODELS ALSO SUGGESTING A SECONDARY TIGHTER GRADIENT CLOSER
TO THE S WA/N OREGON COAST LATE THIS AFTERNOON...HAVE INCORPORATED
THIS INTO THE EXISTING HIGH WIND WARNING FOR THE COAST. THE FRONT IS
STILL TIMED TO MOVE INLAND THROUGH THE AREA THIS AFTERNOON...WITH THE
STRONGEST COASTAL WINDS BEHIND THE FRONT AND ON THE S SIDE OF THE LOW
WHERE PRES GRADIENTS WILL BE RISING RAPIDLY.
SNOW LEVELS DROP RAPIDLY TONIGHT THROUGH FRI AND WILL LIKELY BE BELOW
THE CASCADE PASSES. HOWEVER SNOW AMOUNTS SHOULD BE RATHER LIGHT
THROUGH THU WITH WEAK 850MB FLOW...SO NOT EXPECTING ADVISORY AMOUNTS
AT THIS TIME. A SHORT WAVE MOVING THROUGH ON FRIDAY WILL BRING
INCREASING SHOWERS...AND WILL HAVE TO WATCH FOR POSSIBLE SNOW
ADVISORY IN THE CASCADES. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE COLD UPPER
LOW WILL REMAIN OVER THE PACIFIC NORTHWEST SATURDAY WITH PLENTY OF
SHOWERS AND LOW SNOW LEVELS. SOME MODERATION IS POSSIBLE BY SUNDAY AS
THE UPPER LOW BEGINS TO SLIDE TO THE SOUTHEAST. THE MEDIUM RANGE
MODELS START DIVERGING IN THEIR SOLUTIONS SUNDAY WITH THE GFS BEING
THE MOST PROGRESSIVE MODEL AND THE ECMWF AND CANADIAN BEING THE
SLOWER MODELS. WILL GO WITH A CONSENSUS OF THE MODELS ON THE TIMING
AND KEEP THE FORECASTS UNSETTLED WITH A CHANCE OF SHOWERS THROUGH THE
EXTENDED TIME PERIOD.
&&
.AVIATION...EXPECT VFR CONDITIONS...EXCEPT OCCASIONAL MVFR
CONDITIONS ON THE COAST THIS AFTERNOON. EXPECT STRONG S WINDS LATER
THIS MORNING ALONG THE COAST WITH MVFR OR LOWER CONDITIONS. GUIDANCE
INDICATING S WIND GUSTS INCREASING TO AROUND 45-50 KTS NEAR THE
COAST AND 40 KTS INLAND BY THIS AFTERNOON.
KPDX AND APPROACHES...VFR CONDITIONS WILL PREVAIL TODAY WITH A FEW
SPRINKLES. RAIN DEVELOPING DURING THE EARLY AFTERNOON. INCREASING S
WINDS LATE THIS AFTERNOON WILL CREATE CROSS RUNAWAY WIND CONCERNS...
SUSTAINED WINDS IN THE LATE AFTERNOON WILL BE ABOVE 20 KT...GUSTS TO
30 KT. RAMIREZ/DONOFRIO
&&
.MARINE...STORM FORCE WINDS EXPECTED FROM 21Z THIS AFTERNOON
THROUGH AROUND 06Z TONIGHT. CENTER LOW OF THIS STORM WILL PUSH N
INTO VANCOUVER ISLAND ON THU...WHICH WILL KEEP GALES POSSIBLY LONGER
IN THE N WATERS. GALE WARNING CRITERIA WILL LINGER BEYOND THE
EXPIRATION OF CURRENT STORM WARNINGS TONIGHT...FOLLOWED BY SMALL
CRAFT CONDITIONS ON THURS. SEAS WILL BUILD QUICKLY LATE THIS MORNING
AND AFTERNOON...PUSHING 20 FT. RAMIREZ/DONOFRIO
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR NORTH OREGON COAST.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR CENTRAL OREGON COAST.
WA...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR SOUTH WASHINGTON COAST.
PZ...STORM WARNING FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
OUT 60 NM.
STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR COASTAL WATERS FROM CAPE SHOALWATER WA
TO CASCADE HEAD OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 8 AM
TO 11 AM PDT THIS MORNING FOR COLUMBIA RIVER BAR.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, May 19, 4:50 AM PST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PDT WED MAY 19 2010
ORZ003>010-012-014-WAZ020-022-023-039-040-201300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ001-002-WAZ021-201300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
550 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH
EARLY THIS EVENING. WIND GUSTS UP TO 60 MPH ARE EXPECTED...WITH
POSSIBLE GUSTS TO 70 MPH AT EXPOSED HEADLANDS AND BEACHES ON THE
SOUTH WASHINGTON AND NORTH OREGON COAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY THROUGH THIS
EVENING.
ORZ011-013-WAZ019-201300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
550 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW LEVELS WILL FALL BELOW PASS LEVELS TONIGHT...BUT ONLY MINOR
ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW SHOWERS WILL GIVE MINOR ACCUMULATIONS AT TIMES ABOVE AROUND
3500 FEET THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW MAY BE NEEDED TONIGHT AND FOR THE NEXT
FEW DAYS.
PZZ250-255-270-275-201300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
550 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING IS IN EFFECT THIS AFTERNOON AND EVENING. SOUTH
WIND GUSTS OF 50 TO LOCALLY 60 KNOTS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY THROUGH THIS
EVENING.
High Wind, Central Oregon Coast
- When
- May 19, 11:42 AM PST to 5:41 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
Strong wind gusts were reported in the community of Waldport. Other wind reports from this storm include: maximum sustained winds of 38 kt along Highway 101 in Newport on the Yaquina Bay Bridge; maximum sustained winds of 57 kt in Gleneden Beach; strong wind gusts to 50 kt and 53 kt in areas of Ocean Park.
High Wind, Northern Oregon Coast
- When
- May 19, 1:00 PM PST to 6:15 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
Strong wind gusts were reported in the community of Cannon Beach. Other wind reports from this storm include: maximum sustained winds of 41 kt with gusts to 51 kt near Clatsop Spit; maximum sustained winds of 41 kt near Garibaldi.
High Wind, Central Coast Range of W Oregon
- When
- May 19, 2:12 PM PST to 6:12 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Strong winds were reported by the Rockhouse RAWS station, which also recorded sustained winds of 37 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, May 19, 20102 injured · $440,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010$88,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 2010$360,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Oklahoma, May 19, 20101 injured · EF1 · 51 events
- Flooding and Lightning Strikes in Kansas, May 19 to 20, 2010$217,000 · 7 events
- Tornadoes and Hail in Oklahoma, May 19, 2010EF1 · 11 events
- Tornado and Damaging Winds in Washington, May 19, 2010$15,000 · EF0 · 5 events
- Tornadoes and Hail in Kansas, May 19, 2010EF0 · 11 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 20101 in hail · 5 events
- Hail and Heavy Rain in Kansas, May 19, 20100.88 in hail · 4 events
- High Wind and Strong Wind in Washington, May 19 to 20, 2010$5,000 · 52 kt wind · 4 events
- Flooding in Kansas, May 19 to 20, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237170, 237167, 237180.